2.3
September 29, 2011

The Devil in a Red Dress

Effexor XR

The devil in a red dress (or white dress depending on your dosage).

I have been on this SNRI, a relative of the typical SSRI’s for over 10-years to help with anxiety and occasional depression.  It has always worked well for me, if “working well” can be defined by numbing out large parts of my brain.  I started exploring tapering off of this medication about 6-months ago and with the help of my doctor, started the process.  Coming from a relatively high dose of 225mg I knew it was going to be a long process as Effexor XR is considered to be the hardest of SSRI’s or SNRI’s to get off of.  Don’t believe me?  Read these threads! I did fairly well with each taper, only experiencing some of the side effects that withdrawal can causing such as brain shivers, fatigue, nausea, foggy headedness, and blind spots.  Some of the drops were more difficult that others and after some problems with my insurance company trying to give me the generic form of the medication I did make one bigger leap in my tapering than would have been recommended.  Surprisingly, I didn’t have problems with that drop, something I credit my yoga and meditation for helping with.

Up to date I have been thrilled with the effects of coming off the medicine, an opening to feelings, emotions, and creativity. Things I hadn’t experienced since I was first put on Effexor XR!

A couple of weeks ago I found myself at the low dose of 37.5 mg, housed in a lovely peach-blue capsule.  Getting off of this was to be my last step.  I spent a week at this dose with no adverse affects, followed by a week of one-day-on, one-day-off.  Aside from some fatigue I was still feeling pretty good even though this taper was faster than any doctor would have recommend.  At this point I wanted to push to the finish, win the race to be free!

I seemed to have forgotten that sometimes the push to the end can be a bad idea, after all that was how I developed my eating disorder.  The weight loss wasn’t happening fast enough and I just wanted to be done with it.  I supposed you could say that that got me into trouble.

Last week I took what I thought was to be my last dose.  Then it happened.  Horrible withdrawal symptoms.  Insomnia, blind spots, fatigue, flu-like symptoms, dizziness, irritability, mood swings, hot flashes, anxiety, nervousness, dry mouth, crying spells…the list goes on.  I thought I was going to tough it out, that this would only last a few days and be gone within a couple weeks.  However each day seemed to be getting worse.  As is ingrained in me I can push through life and to the outside seem ok.  Sadly I’ve spent years honing my skills at ignoring any physical discomfort that my body brings up and thought that since this withdrawal wasn’t “really me” I should just deal with it.  However a week later and with things getting worse I decided to do some research.

As it turns out tapering off Effexor XR too quickly can cause a prolonged experience of worsened side effects, sometimes drawing them out to last well over a year in length.  Often the body isn’t able to acclimate to changes quickly with those medications and it can take 4-6 weeks for the body to begin producing its own neurotransmitters again. While I can deal with a disruption of life in the short term, akin to having the flu, I’m not ok with losing a year or more of my life to this drug.  As of one-hour ago I’m going back to one-day-on, one-day-off protocol.  I’ll stay here for a while and then begin to move off the drug, perhaps even breaking open capsules to drop the dosage slowly as this is something that is frequently used in getting off this drug.  I’m not thrilled about being back on the drug wagon, but not all things in life are a race to the finish.

Perhaps you are surpassed at my speaking so openly about the usage of SSRI’s and similar medications?  People slink in and out of Psychiatrist’s and Psychologist’s offices, afraid to admit that they may have some issues that they need to talk about.  They are afraid of the stigma of mental health and the “weakness” this may symbolize.  I’m a firm believe in speaking my truth and using my experiences to help others.  The more people talk openly about their struggles the more the veil of this “weakness” can be removed.  As of 2008 a not surprising 11.4% of Americans take antidepressants and 5.8% take anti-anxiety medications, percentages that have increased from 2.3% and 3.6% in 1994.  As a culture we need to accept that so many of us struggle and encourage our friends, family, co-workers, and peers to seek help.  Despite being on medication for so long I don’t advocate long-term usage and am a firm believer that while short-term usage my be indicated, intensive psychotherapy can often be just as, if not more, effective.

What are your thoughts on this large and timely topic?

Note: I am not a doctor or medical professional and the above is only my opinion and is not to be used as medical advice.

Photos: healblog.net, knowanxiety.com

Read 15 Comments and Reply
X

Read 15 comments and reply

Top Contributors Latest

Hannah Siegle  |  Contribution: 4,500